Hail, Highlands
- When
- May 20, 12:50 PM EST
- Where
- Highlands County, Lake Placid
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.300, -81.370
Penny size hail was reported in Lake Placid.
An upper cutoff low was in place over the the eastern Gulf of Mexico with the surface low moving over the southwest Florida peninsula. The rain shield was in place to the north of the area allowing for afternoon heating to spark numerous thunderstorms containing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
An upper cutoff low was in place over the the eastern Gulf of Mexico with the surface low moving over the southwest Florida peninsula. The rain shield was in place to the north of the area allowing for afternoon heating to spark numerous thunderstorms containing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 20, 12:19 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
119 PM EDT WED MAY 20 2009
.SHORT TERM (TONIGHT-FRIDAY)...THE LOW PRESSURE SYSTEM IS IN
PLACE OFFSHORE OF THE SW FL COAST THIS AFTERNOON. SOME DRIER AIR
WRAPPED AROUND AND ALLOWED THE CLOUDS TO CLEAR OUT OF THE SOUTHERN
HALF OF THE CWA THIS MORNING...WHICH HAS ALLOWED FOR GOOD HEATING
THIS AFTERNOON. WITH THE STILL MOIST AND UNSTABLE ATMOSPHERE IN
PLACE...THE ADDITIONAL HEATING WILL ALLOW FOR STRONGER
THUNDERSTORMS TO DEVELOP ACROSS THE SOUTHERN HALF OF THE AREA THIS
AFTERNOON WITH A FEW STORMS POSSIBLY PRODUCING LARGE HAIL. THE
CLOUD AND LIGHT RAIN SHIELD IS STILL MOVING ACROSS THE NORTHERN
HALF OF THE CWA KEEPING TEMPS GENERALLY IN THE LOWER 70S.
FOR TONIGHT THROUGH FRIDAY...THE LOW PRESSURE SYSTEM WILL CONTINUE
TO MOVE OFF TO THE WNW OVER THE CENTRAL GULF WITH HIGH PRESSURE
GRADUALLY SHIFTING EAST FROM OVER MD/VA AREA TO OVER THE WESTERN
ATLANTIC WATERS. THIS WILL KEEP EASTERLY WINDS AND DEEP MOISTURE IN
PLACE ACROSS THE AREA THROUGH THE PERIOD. 50-60% PERCENT RAIN
CHANCES WILL ALSO CONTINUE BUT WITH TIMING TRANSITIONING MORE INTO
THE AFTERNOON AND EVENING AS THE LOW MOVES AWAY FROM THE STATE AND
ALLOWS FOR HEATING. AFTERNOON HIGHS ARE EXPECTED IN THE MID TO UPPER
80S EACH DAY WITH LOWS CONTINUING IN THE MID 60S TO LOWER 70S EACH
MORNING.
.LONG TERM (FRIDAY NIGHT - WEDNESDAY)...AREA OF LOW PRESSURE SURFACE
AND ALOFT SHOULD BE MOVING NORTHWEST THROUGH THE NORTH CENTRAL GULF
FRIDAY NIGHT AND THEN SLOWLY NORTHWARD INTO THE SOUTHEASTERN STATES
SATURDAY AND SUNDAY. THIS WILL KEEP THE MOIST SOUTHEASTERLY FLOW IN
PLACE THROUGH MOST OF THE WEEKEND WITH CONTINUED ABOVE NORMAL RAIN
CHANCES. ON MONDAY...WE FINALLY SEE SOME DRYING AS THE WHOLE SYSTEM
LIFTS NORTHWARD ALLOWING HIGH PRESSURE TO BUILD WESTWARD INTO THE
STATE FROM THE ATLANTIC. THIS SHOULD ALLOW RAIN CHANCES TO SUBSIDE
SOME...BUT STILL EXPECT SCATTERED AFTERNOON STORMS JUST ABOUT
EVERYWHERE ON MONDAY...THEN MORE LIKELY OVER THE INTERIOR TUESDAY
AND WEDNESDAY.
TEMPERATURES WILL RETURN TO NEAR AVERAGE...OR UPPER 80S TO LOWER 90S
EACH DAY AND IN THE UPPER 60S INTERIOR TO LOWER 70S NEAR THE COAST
EACH NIGHT.
&&
.AVIATION...VFR TO MVFR CIGS FOR THE REST OF TODAY WITH TEMPO MVFR
TO IFR CIGS AND VISIBILITIES IN AFTERNOON THUNDERSTORMS.
&&
.MARINE...WINDS WILL REMAIN GENERALLY EASTERLY WITH WIND SPEEDS
REMAINING IN THE SCA RANGE THROUGH THURSDAY THEN GRADUALLY
SUBSIDING TO 10 TO 15 KNOTS THROUGH FRIDAY. SEAS WILL BE SLOWLY
SUBSIDING FROM UP TO 11 FEET OVER THE NORTHERN OFFSHORE WATERS
DOWN TO 3-5 FEET ACROSS THE WATERS BY FRIDAY. WINDS AND SEAS WILL
THEN CONTINUE TO SUBSIDE THROUGH THE WEEKEND AND HIGH PRESSURE
BEGINS TO RIDGE ACROSS THE AREA FROM THE ATLANTIC.
&&
.FIRE WEATHER...NO CONCERNS THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 69 84 71 85 / 50 60 40 50
FMY 69 86 70 88 / 50 60 30 50
GIF 68 85 70 85 / 50 60 40 50
SRQ 69 84 70 86 / 50 60 40 50
BKV 67 83 68 85 / 50 60 40 50
SPG 71 83 73 84 / 50 60 40 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 3 AM EDT THURSDAY FOR TARPON SPRINGS
TO SUWANNEE RIVER OUT 20 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...63/JILLSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 604 AM EDT WED MAY 20 2009 FLZ039-042-043-048>052-055>057-060>062-065-201600- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 604 AM EDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. A FEW OF THESE STORMS MAY BECOME STRONG AND CONTAIN SMALL HAIL...STRONG GUSTY WINDS... FREQUENT LIGHTNING AND HEAVY DOWNPOURS. IN ADDITION...BRIEF WATERSPOUTS WILL ALSO BE POSSIBLE WITH STORMS NEAR THE COAST. ...WIND AND SEA IMPACT... NORTHEAST WINDS WILL BECOME EAST AND CONTINUE IN THE 15 TO 25 KNOT RANGE OVER THE COASTAL WATERS TODAY AND TONIGHT. THEREFORE SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH TONIGHT. MARINERS MAY WANT TO POSTPONE BOATING PLANS DURING THESE HAZARDOUS CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE PERIOD. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. ...WIND AND SEA IMPACT... EASTERLY WINDS WILL CONTINUE BETWEEN 15 TO 20 KNOTS OVER THE GULF WATERS INTO EARLY FRIDAY. MARINERS MAY WANT TO POSTPONE BOATING PLANS DURING THESE HAZARDOUS CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 128 PM EDT WED MAY 20 2009 FLZ056-057-061-201830- DE SOTO-HARDEE-HIGHLANDS- 128 PM EDT WED MAY 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HIGHLANDS... SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS... MOVING NORTHWEST AT 15 MPH...WILL AFFECT ARCHBOLD AND LAKE PLACID... UNTIL 230 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2737 8177 2754 8153 2714 8125 2705 8142 TIME...MOT...LOC 1728Z 143DEG 14KT 2716 8140
The Tampa radar (KTBW), 111 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Penny size hail was reported in Lake Placid.
Added-on rooms on two mobile homes were badly damaged, others suffered minor damage, and trees were down in a nearby orange grove. A 51mph wind gust was measured at the Emergency Operations Center with this storm.
Quarter size hail was reported in downtown Bradenton.
Penny size hail was reported in west Bradenton.
A U.S. Coast Guard C-130 turboprop plane was struck by lightning shortly before landing safely at the St. Petersburg-Clearwater International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170752, 171362, 170755, 170753, 171491.